Louisiana, 2010

Tornado and Hail in Louisiana, January 20, 2010

January 20, 2010 · NWS LCH · 7 events in 2 counties and zones

An isolated supercell thunderstorm developed in the afternoon hours near Lake Charles, and then moved northeast towards the Ville Platte area before continuing into southern Mississippi. Several reports of damaging winds, large hail, and one tornado were received along its path across Evangeline, northern St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated supercell thunderstorm developed in the afternoon hours near Lake Charles, and then moved northeast towards the Ville Platte area before continuing into southern Mississippi. Several reports of damaging winds, large hail, and one tornado were received along its path across Evangeline, northern St. Landry, and southern Avoyelles Parishes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 20, 11:42 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 20, 11:42 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1142 AM CST WED JAN 20 2010

.AVIATION...
CLOUDS AND SOME FOG HOLDING ACROSS THE REGION TODAY AS SHOWERS
MOSTLY LIGHT AT THIS TIME ARE RACING NORTH OUT OF THE GULF AND
INTO SE TX AND SRN LA. SHWR/TSTM ACTVTY WILL PICKUP THIS AFTN INTO
THE EVE HOURS AHEAD OF A COLD THAT WILL CHARGE THRU AROUND SUNRISE
TMRW. MVFR TO IFR THIS AFTN BECMG IFR AROUND SUNSET WITH TSTMS ON
TAP.

&&

.PREV DISCUSSION... /ISSUED 609 AM CST WED JAN 20 2010/

DISCUSSION...

UPDATED COASTAL WATERS FORECAST TO REFLECT SEA FOG SPREADING THROUGH
THE REMAINDER OF THE NEARSHORE WATERS. OIL PLATFORM KSRN NEAR
LATITUDE 29.1N LONGITUDE 91.9W REPORTING VISIBILITY AT 1/4 MILE.

TRARES

PREV DISCUSSION... /ISSUED 551 AM CST WED JAN 20 2010/

AVIATION...
DENSE SEA FOG IS ADVECTING INLAND...NOW AFFECTING ARA WITH 1/4SM
VV001...WITH CEILING/VSBY DECREASING AT BPT/LCH...AND SHOULD BE AT
LFT SHORTLY. THIS GOING ON WITH SCT SHRA OVER-RUNNING THE MARINE
LAYER OF DENSE SEA FOG. VSBY SHOULD IMPROVE A BIT AFTER 16Z AS
WINDS PICK UP AND MIXING COMMENCES...BUT LOW IFR/LIFR CEILINGS
WILL PREVAIL TODAY AND TONIGHT. THE BEST CHANCE AND COVERAGE OF
TSRA WILL BE LATER THIS AFTERNOON AND EARLY EVENING...ENDING BY
03-06Z.

DML

PREV DISCUSSION... /ISSUED 419 AM CST WED JAN 20 2010/

SYNOPSIS...

A BACKDOOR WARM FRONT EXTENDING ALONG A CORPUS CHRISTI TO HAVANA
LINE...WILL MOVE NORTH...REACHING A BEAUMONT TO KEY WEST LINE BY
EARLY EVENING WEDNESDAY...WHERE IT SUBSEQUENTLY STALLS OUT.

FURTHER NORTH...A STATIONARY FRONT SPOKES SOUTH-SOUTHWEST FROM A FILLING
LEESIDE CYCLONE VICINITY KANSAS CITY TO ACROSS EASTERN OKLAHOMA AND
INTO CENTRAL TEXAS. A TRAVELING DIFLUENT SHORTWAVE...EMBEDDED IN
THE MIDLATITUDE WESTERLIES WILL PASS OVER THE OKLAHOMA STATIONARY
FRONT...INITIATING SECONDARY LEESIDE CYCLOGENESIS BY MIDNIGHT
THURSDAY.

THE CONSEQUENT OKLAHOMA CYCLONE WILL ADVANCE EAST THROUGH ARKANSAS
BY EARLY MORNING THURSDAY...PUSHING A COLD FRONT THROUGH THE WESTERN
UPPER GULF COAST STATES...WHILE ABSORBING THE AFOREMENTIONED BACKDOOR
WARM FRONT.

DISCUSSION...

GULF STRATUS WILL CONTINUE TO THICKEN ACROSS THE FORECAST AREA...
THE RESULT OF INCOMING CARIBBEAN AIR UPSLIDING THE ADVANCING WARM
FRONTAL SURFACE. OVERRUNNING RAIN ALONG WITH SCATTERED EMBEDDED
SHOWERS AND THUNDERSTORMS IS EXPECTED DURING THE AFTERNOON HOURS.

SEVERE WEATHER SEEMS LESS LIKELY TODAY DUE MAINLY TO LIMITED INSTABILITY.
THE THICKENING GULF STRATUS SHOULD KEEP THE AFTERNOON FRICTION LAYER
ADIABATIC. ANY INSTABILITY WILL BE IN THE FORM OF ELEVATED POTENTIAL
CONVECTIVE INSTABILITY.

ANOTHER FACTOR IMPEDING SEVERE WEATHER WILL BE MARGINAL LIFT...MAINLY
IN THE FORM OF SYNOPTIC LIFT AT MIDTROPOSPHERE.

OTHERWISE...UNSEASONABLY WARM AND HUMID CONDITIONS WILL BE IN RULE
WITH AFTERNOON TEMPERATURES RUNNING FROM 10 TO 15 DEGREES ABOVE
NORMAL. ALSO...SEA FOG CAN BE EXPECTED OVER THE COOLER NEARSHORE
WATERS AS IN-SLIDING CARIBBEAN AIR IS CHILLED TO SATURATION. SEA FOG WILL
ADVECT INLAND...REACHING THE I-10 CORRIDOR BY THIS EVENING.

FOR TONIGHT...SEVERE WEATHER IS POSSIBLE DURING THE EVENING HOURS.
PRE-COLD FRONTAL LIFT WILL BE PHASING IN WITH MESO-SYNOPTIC LIFT
ATTENDING THE EXIT REGION OF A POLAR FRONT JET STREAK (NOT
MENTIONED ABOVE). THE CONSEQUENT ABRUPT LIFTING OF CARIBBEAN AIR
WILL TRIGGER MORE NUMEROUS SHOWERS AND THUNDERSTORMS.

THE GFS DEPICTS THE PRIMARY THREAT AREA ALONG AND EAST OF THE
I-49 CORRIDOR...AND ALL OF SOUTH CENTRAL LOUISIANA. THE ABRUPT
LIFTING OF CARIBBEAN AIR IN COMBINATION WITH FAVORABLE LOW-LEVEL
SHEAR SUGGEST ORGANIZED CONVECTION. DAMAGING WINDS AND ISOLATED
TORNADOES ARE POSSIBLE.

RAIN WILL BE ENDING...AND FOG WILL BE MIXING OUT...WITH PASSAGE OF
COLD FRONT (OR MORE APPROPRIATELY DRY FRONT). THE OVERNIGHT TEMPERATURES
IN THE POST-FRONTAL AIR WILL BE RUNNING FROM 15 TO 20 DEGREES
ABOVE NORMAL.

FOR THURSDAY...MOSTLY SUNNY SKIES ARE EXPECTED DUE TO ONGOING DRY-
AIR ADVECTION.

MARINE...

AREAS OF SEA FOG ARE EXPECTED OVER THE NEARSHORE WATERS. A DENSE
FOG ADVISORY IS IN EFFECT.

OUTLOOK...

THE PREVIOUS COLD FRONT STALLS ACROSS THE MIDDLE GULF OF MEXICO...
BEFORE RETURNING NORTH AS A WARM FRONT ON FRIDAY. THE ADVANCING
WARM FRONT REACHES THE LOUISIANA COAST ON SATURDAY WHERE IT STALLS
OUT ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  57  73  46  71  55 /  60   0   0   0  10
KBPT  56  74  46  77  57 /  50   0   0   0  10
KAEX  54  71  43  70  48 /  80   0   0   0  10
KLFT  58  73  47  70  53 /  80   0   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...SABINE LAKE.

     DENSE FOG ADVISORY UNTIL 6 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...VERMILION BAY.

&&
Hazardous weather outlook, Jan 20, 4:37 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
437 AM CST WED JAN 20 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-211200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
437 AM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING GULF WARM FRONT WILL REACH THE LOUISIANA COAST BY
EARLY EVENING WEDNESDAY. OVERRUNNING RAIN WITH SCATTERED EMBEDDED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.

RAIN WILL GIVE WAY TO MORE ORGANIZED SHOWERS AND THUNDERSTORMS
THIS EVENING...WITH THE APPROACH OF A TEXAS COLD FRONT. DAMAGING WINDS
AND ISOLATED TORNADOES ARE POSSIBLE IN THE PRE-FRONTAL AIR
...ENDING WITH PASSAGE OF COLD FRONT.

ALSO...SEA FOG WILL SPREAD INLAND REACHING THE I-10 CORRIDOR THIS
EVENING...EVAPORATING WITH PASSAGE OF COLD FRONT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PREVIOUS COLD FRONT STALLS ACROSS THE MIDDLE GULF OF MEXICO...
BEFORE RETURNING NORTH AS A WARM FRONT ON FRIDAY. THE ADVANCING
WARM FRONT REACHES THE LOUISIANA COAST ON SATURDAY BRINGING ABOUT
A CHANCE FOR LIGHT RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS
MAY BE NEEDED LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.
ADDITIONALLY...EMERGENCY MANAGEMENT AND PUBLIC SAFETY OFFICIALS
SHOULD CONTINUE TO MONITOR FUTURE FORECASTS AND STATEMENTS
CONCERNING THE POTENTIAL FOR SEVERE WEATHER.

In the hours before

Special weather statement, Jan 20, 2:06 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
206 PM CST WED JAN 20 2010

LAZ028-029-031>033-042-043-202100-
RAPIDES LA-AVOYELLES LA-EVANGELINE LA-ALLEN LA-ST. LANDRY LA-
ACADIA LA-JEFFERSON DAVIS LA-
206 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ALERT FOR RAPIDES...AVOYELLES...EVANGELINE...
ALLEN...ST. LANDRY...ACADIA AND JEFFERSON DAVIS PARISHES UNTIL 300 PM
CST...

AT 202 PM CST...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR FROM 2 MILES SOUTHWEST OF ELTON TO
SOUTHWEST OF PINE PRAIRIE...MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BASILE AND OBERLIN BY 215 PM CST...
  EUNICE BY 215 PM CST...
  REDDELL...MAMOU...OAKDALE AND CHATAIGNIER BY 215 PM CST...
  BEAVER BY 215 PM CST...
  PINE PRAIRIE AND VILLE PLATTE BY 220 PM CST...

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 40 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Evangeline

When
January 20, 2:57 PM CST
Where
Evangeline County, 0.73 mi SW of Ville Platte
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.673, -92.279

A large tree was blown down onto Pine Point Road at the Highway 29 intersection just south of Ville Platte.

Thunderstorm Wind, Evangeline

When
January 20, 3:02 PM CST
Where
Evangeline County, 0.79 mi E of Tate Cove to 1.9 mi ENE of Tate Cove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
30.732, -92.237

NWS Storm Survey found a downburst caused damage along Cabot Road and Highway 29 northeast of Ville Platte. Several large tree limbs and a fence were blown down along Cabot Road, with patio furniture from two homes blown into adjacent fields. Further to the northeast, tree limbs were also blown down along Highway 29 at Lamar Road. All damage was in a northwest to southeast direction.

Thunderstorm Wind, Evangeline

When
January 20, 3:05 PM CST
Where
Evangeline County, 4.25 mi NNW of Deshotels
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.779, -92.191

Strong downburst winds blew a car into a ditch along Highway 29 just south of the Interstate 49 interchange, with no injuries reported.

Hail, St. Landry

When
January 20, 3:20 PM CST
Where
St. Landry County, 0.69 mi NNW of Marrow
Measured
0.75 in hail
Reported by
Post Office
Coordinates
30.829, -92.083

Morrow Post Office reported penny size hail.

Hail, St. Landry

When
January 20, 3:25 PM CST
Where
St. Landry County, 0.67 mi ESE of Big Cane
Measured
0.75 in hail
Reported by
Public
Coordinates
30.818, -92.009

Chatman's Grocery Store reported penny size hail.

Hail, St. Landry

When
January 20, 3:25 PM CST
Where
St. Landry County, 2.02 mi NNE of Big Cane
Measured
1 in hail
Reported by
Public
Coordinates
30.846, -92.005

Hail up to quarter size completely covered the ground near Big Cane.

Tornado, St. Landry

When
January 20, 3:27 PM CST to 3:28 PM CST
Where
St. Landry County, 1.39 mi NW of Le Moyen to 1.43 mi NW of Le Moyen
Rating
EF0
Path length
0.16 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
30.815, -92.046

A storm chaser photographed a short lived tornado east of Morrow. An NWS Storm Survey of the area found no damage. Location and time of tornado is estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyThe tornado archive for Louisiana, 2010Warnings in Louisiana, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210618, 210620, 210621, 210622, 210623, 210624, 210625.